Systemic disorders with rheumatic manifestationsMyotoxicity associated with lipid-lowering drugsBaer, Alan Na; Wortmann, Robert Lb Author Information aDivision of Allergy, Immunology, and Rheumatology, Department of Medicine, University at Buffalo, SUNY, Erie County Medical Center, Buffalo, New York, USA bRobert L. Wortmann, MD, Department of Internal Medicine, The University of Oklahoma College of Medicine, Tulsa, Oklahoma, USA Correspondence to Alan N. Baer, MD, Division of Allergy, Immunology, and Rheumatology, Department of Medicine, University at Buffalo, SUNY, Erie County Medical Center, 462 Grider Street, Buffalo, NY 14215, USA Tel: +1 716 898 4694; fax: +1 716 898 4493; e-mail: [email protected] Current Opinion in Rheumatology: January 2007 - Volume 19 - Issue 1 - p 67-73 doi: 10.1097/BOR.0b013e328010c559 Buy Metrics Abstract Purpose of review Lipid-lowering drugs are associated with myotoxicity, which ranges in severity from myalgias to rhabdomyolysis resulting in renal failure and death. Although rhabdomyolysis is rare, muscle symptoms and serum creatine kinase elevations are sufficiently frequent during the course of lipid-lowering drug therapy to pose diagnostic challenges for the clinician. Progress in our understanding of this form of myotoxicity is reviewed. Recent findings Muscle pain and weakness are the cardinal symptoms and often interfere with vigorous exercise. These symptoms may occur with or without serum creatine kinase elevations. The risk of myotoxicity is increased by combination statin–fibrate therapy as well as by factors that elevate tissue levels of the lipid-lowering drug, including the dose, drug–drug interactions, and host factors. Underlying neuromuscular diseases may become clinically apparent during statin therapy and may predispose to myotoxicity. The pathophysiology of myotoxicity most probably involves metabolic effects of the statins on the isoprenoid pool and on mitochondrial function. Summary Management of myotoxicity requires an evaluation of risk factors prior to prescribing lipid-lowering drugs, attention to muscle symptoms, and withdrawal of drug in the event of significant abnormalities. © 2007 Lippincott Williams & Wilkins, Inc.